I've noticed that lately when I have felt hypoglycemic, my blood sugar is actually high. What could cause this?

Ask our CDE

I've noticed that lately when I have felt hypoglycemic, my blood sugar is actually high. What could cause this?

Question: I have a very erratic schedule and, in this instance, I was at a conference where it was inappropriate for me to slip away to eat.  I was able to grab things as I could during the day, but as of six pm my carb intake was only about 80 carbs.  But when I took my blood sugar it was up to 156.  I try to eat regularly when I can, but there are days like this.  I feel like I'm getting hypoglycemic sweats, but my numbers are high.  What could cause this?

 Thanks - ADK

  

Answer: Dear ADK,

Thank you so much for your question. It is certainly very challenging to properly regulate your eating on days where you are very busy at work or at a conference. Regularly testing your blood sugar is extremely important, as it can help you and your health care provider figure out how to improve your diabetes control. Although it can be quite challenging to eat properly on certain days, I would strongly suggest packing your food in an insulated bag (with ice packs as needed), so you do have access to the meals and snacks that you usually eat. Even though your day might not be "typical" (in terms of working hours), packing your food  will allow you to keep your body well nourished on otherwise challenging days.

Some people with diabetes experience hypoglycemia (low blood sugar) followed by rebound hyperglycemia (high blood sugar). This is called the Somogyi effect. When your blood sugar was low (and you were sweating), you might have produced a significant amount of counterregulatory hormones (glucagon, epinephrine, growth hormone and cortisol). This can also be experienced when someone takes too much insulin. Glucose production from the liver can be stimulated and raise blood sugar levels. Since you ate only 80 grams of carbs and experienced sweating, you might have gone from a low blood sugar to a high blood sugar due to the process I described above.

I would strongly suggest discussing this with your doctor and certified diabetes educator. Perhaps you need to alter your insulin or medication dosage, along with modifying your carbohydrate intake. Please keep in touch and let me know how you are doing.

All the best,

Susan Weiner